A research letter in JAMA Internal Medicine (online, Nov. 17, 2014) points out that 97% of older Americans between 66 and 75 years of age should be taking statin-type cholesterol-lowering drugs. That is based on recommendations from the ACC (American College of Cardiology) and the AHA (American Heart Association.
According to the guidelines, ALL men in that age bracket should be on medications like atorvastatin (Lipitor), lovastatin (Mevacor), pravastatin (Pravachol), rosuvastatin (Crestor) or simvastatin (Zocor) even if they have normal cholesterol levels. Even though there are relatively few studies of older people and statins, the authors note that the guidelines will have almost every senior citizen taking such drugs.
Not surprisingly, when an article comes out in such a prestigious medical journal suggesting that statins are the solution, the headline writers are all over it:
“Most Seniors Could Use Statins Under New Guidelines,” HealthDay Reporter
“New statin guidelines suggest that most patients between 60 and 75 years old should use statins to maintain their heart health” DailyRx News
“All Senior Citizens Under 76 Should Consider Statins to Reduce Cardiovascular Risks” SeniorJournal.com
“Elderly should take cholesterol-lowering statins: US study” AFP (Agence France-Presse)
One cardiologist from Baylor University Medical Center, Jeffrey Schussler, was quoted as saying…
“Very few people have side effects when using statins, and dangerous side effects are exceptionally rare.”
Dr. Schussler has not been reading our emails or comments on this website. The authors of the research letter in JAMA Internal Medicine point out that:
“The effect of the new guidelines on older individuals is important because they are at risk for CVD [cardiovascular disease] but also may be prone to the adverse effects of statin use.”
In fact, the ACC and the AHA noted in 2002 in the journal Circulation (Aug. 20, 2002):
“As a rule, statin therapy should be employed more cautiously in older persons, particularly older thin or frail women…”
While cardiologists debate the statistics, we deal with real patients dealing with real side effects. Here are just a few of the thousands of stories we have received over the last few decades:
“I have taken statins of all kinds and have had a bad reaction to every single one. My doctor would not take no for a answer when I told him about the side effects even though I almost had complete liver falure. He even tried to give me statins under other names.
Other people I have talked to describe memory loss and I ask if they take statins. The answer is always yes.
I refuse to take statins and had to change doctors. I do not understand why some of these hardheaded doctors keep giving these drugs when the person is clearly having side effects. If we have reactions from peanuts we’re told not to eat peanuts.” Lou Ann
“I have contacted you before about my problems with cholesterol medication. I have quit the statins.
“After 2 years of atorvastatin both feet became numb and tingly. I was diagnosed by a neurologist with neuropathy. I went on the internet and found a supplement that claims to restore nerve damage which I ordered. After using this for 5 weeks I can now, for the first time in 6 years, feel my feet in my shoes; know that I am wearing socks on my feet without looking; feel the different textures of the carpet. This is wonderful for me.
“The neurologist checked me for sugar and other usual causes of neuropathy, which were all normal. He never heard of statins causing this.” Lee
Transient Global Amnesia (TGA)
“I was on 20 mg of atorvastatin for some time. Three years ago I had a day of transient global amnesia (TGA). I knew people, but had no idea of time, day or year. My short-term memory was less than a minute. (I knew I had eaten a doughnut because I could still taste it.)
“I had a CT scan, echocardiogram and was hospitalized for 24 hours and was told that my diagnosis was TGA and that it wouldn’t happen again. Of course the doctors denied that it could be due to atorvastatin.”
“Approximately four years ago after leaving the gym, I experienced a TGA. I could not remember how to get to a coffee shop. My friend directed me. We had coffee and something to eat. She directed me to her house. I then drove home without help. I remember nothing after asking her to direct me to Paneras. This episode lasted about 1 hr. At that time I was on 20mgs of atorvastatin.
“I knew something was wrong and went immediately to my MD. He insisted I had been hypoglycemic. I new that was wrong. I made an appt. with a neurologist who treated me with medication after EEG and CT scan showed no problems.
“After reading about statins and TGAs I stopped both medications. My cardiologist was not happy and documented my statin refusal in my chart. Much time has passed and I have never had a second episode.” Kathy
Muscle (Myopathy) and Joint Problems
“My cholesterol was consistently in the 250 to 275 range for as long as testing was used. However, 80 to 100 of that was ‘good’ cholesterol. I was not overweight and was very active. It did not matter what kind of diet I ate. The numbers were always the same.
“Finally, my new doctor wanted me to go on a statin, so I was put on Lipitor. It was OK for about a year and my cholesterol lowered about 100 points (but my good cholesterol was reduced by half as well). I was also taking CoQ10 as a precaution.
“Gradually I noticed increasing muscle problems with cramps, weakness, aching, etc. I began to suspect it might be the Lipitor. I finally told the Doctor I wanted to discontinue it and it was suggested to use Crestor instead. I did not have any muscle problems on the Crestor, but I had terrible digestive problems – diarrhea and room-clearing flatulence.
“I finally refused to take any more. I am now free of all symptoms and back to my 250 cholesterol level. I am happy with that. My relatives all lived into their 80’s and 90’s active and in good health and they never took a statin. Quality of life is more important to me than a laboratory number chosen by someone whose intelligence and agenda is not known to me.”
“I am a physician and my husband was placed on Crestor when he was 35. Within 4-6 weeks he developed severe muscle weakness, pain and double vision. He couldn’t walk or write. He couldn’t even give himself a shower.
“He was hospitalized twice. Prior to this he was very active. He was diagnosed with Myasthenia Gravis. It was a very severe case and it came on suddenly which isn’t typical for the disease.
“He had none of the risk factors for Myasthenia. I am convinced it was the Crestor. Five years later, with multiple medications and one surgery, he is doing better. As a physician I warn everyone about the potential unknown and dangerous side effects of these drugs. I am very disappointed that the FDA hasn’t done further investigations of statins.” S.W.
“I have been on simvastatin for nine months and recently stopped taking it because of joint pain in my left knee. I am 70 years old now and very active.
“I was having trouble standing with a straight knee. Getting up from a chair was a problem with only the one good leg to stand on and be stable. Mobility was becoming a problem.
“I kept going back to my orthopedic doctor for a shot for the discomfort. It would work for a few days or a week. I kept going back for information. He finally suggested a series of shots. I declined. Thats when I decided to stop taking simvastatin (though it really helped lower my cholesterol).
“The results were amazing. My knee now feels great but I still need to take NSAIDS for arthritis pain twice a day. I just thought you would like to know one persons results with statin drugs.” Peggy
“I am sixty years old, and in excellent overall health with no history of heart disease. Because my cholesterol was high on ONE blood test, my doctor immediately put me on Lipitor. I wanted to try diet and exercise first, but she negated that idea.
“Over the course of two years on Lipitor, I developed terrible pains in my wrists, thumbs, feet, and legs. Then my eyebrows, eyelashes, and head hair began to fall out. I also got increasingly ‘spacey’ and started forgetting words and names. My doctor refused to accept that Lipitor could cause any of this.
“This may sound arrogant, but I simply quit taking it. My hair and eyelashes have grown back, and ALL muscle and joint pain is gone. My memory is also back to normal.
“In my opinion Lipitor is a dangerous drug, especially since medical doctors seem to be pushing it on people, then refusing to accept that it is causing serious side effects. I’m returning to a more natural style of health care – diet, exercise, vitamins. If I die from ‘lack of Lipitor,’ at least I’ll have a full head of hair!” Susan R.
The Bottom Line
There is no doubt that people who have had a heart attack, stent placement or diagnosed heart disease do benefit from statin-type cholesterol-lowering drugs no matter what their age. But people whose only “risk factor” is collecting Social Security (ie, senior citizen status), do not necessarily need a statin automatically. Of course no one should stop taking any prescribed medication without discussing this with a physician. But we are not convinced that statin side effects are as rare as many cardiologists would like to believe.
Statins may be the right medicine for many people, but we doubt that all men over the age of 66 must be on such drugs. What do you think? Share your own statin story below.